Alert archive / California / Special Weather Statements in 2020
Special Weather Statement, NWS Eureka, CA
NWS Eureka, CA issued this special weather statement at Jul 27, 2020, 5:49 PM PDT for Trinity County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2020, 5:49 PM PDT (00:49 UTC)
- Expired
- Jul 27, 2020, 6:30 PM PDT
- In force
- 41 min
- Issued by
- NWS Eureka, CA
County Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 123 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 3070 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WWUS86 KEKA 280049
SPSEKA
Special Weather Statement
National Weather Service Eureka CA
549 PM PDT Mon Jul 27 2020
CAZ107-108-280130-
Southern Trinity CA-Northern Trinity CA-
549 PM PDT Mon Jul 27 2020
...SPECIAL WEATHER STATEMENT...
At 545 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Douglas City, or 11 miles east of Hayfork, moving
northeast at 5 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Douglas City
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4055 12275 4056 12276 4054 12278 4051 12280
4051 12284 4050 12285 4049 12285 4048 12288
4047 12289 4053 12302 4064 12297 4062 12271
TIME...MOT...LOC 0045Z 286DEG 8KT 4055 12292
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:46 PM PDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 27, 2:46 PM PDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
246 PM PDT Mon Jul 27 2020
.SYNOPSIS...Hot inland temperatures will continue through Tuesday.
Coastal areas will start off each day foggy with clouds giving way
to afternoon sunshine in some areas. Scattered thunderstorms are
expected across northern Trinity County this afternoon and evening.
More seasonable temperatures are expected Wednesday through Friday,
with a deeper marine layer along the coast.
&&
.DISCUSSION...Widespread low clouds and fog once again blanketed the
coastal areas this morning, extending up the adjacent river valleys.
The marine layer deepened a bit versus yesterday, with the depth
running around 2000 feet. Still, the clouds and fog cleared very
effectively with daytime heating, with just some lingering clouds
along the immediate coast.
With more moisture available from the SE, along with instability and
dynamic forcing from the shortwave trough, convection formed by
around midday over portions of Trinity County. A thunderstorm has
already developed over the tip of the Trinity horn, and cumulus
appears to be well developed farther W and S of that area. Morning
model guidance was a bit more bullish with thunderstorm chances, so
tweaked those up a bit. Still expect the bulk of thunderstorm
activity to fire NE and E of our area. Storm motion is generally
slowly to the N. Effective shear will be near or less than 20 kt, so
do not anticipate a severe threat, though small hail and frequent
lightly are likely with stronger storms.
That is the highlight of our entire forecast package through the
upcoming week and into next weekend. There is an outside chance
that an isolated shower or weak thunderstorm could develop near
the extreme northeast corner of Trinity County late Tuesday
afternoon. However, with the passing upper trough being replaced
by a shortwave ridge and the flow aloft turning to the SW, the chance
of that is low.
A much more substantial trough will drop out of the Gulf of AK and
swing toward the Pacific NW later this week, and some modeling even
takes a weak cold front close enough for a few weak showers around
Crescent City Friday morning. Have continued to exclude this from the
forecast, and the rest of the week and weekend looks dry.
Temperatures will drop back toward seasonal averages across inland
areas and the marine layer will gradually deepen from Wednesday
through Friday, in response to that approaching trough. While a
deeper marine layer will bring clouds further inland up the river
valleys and coastal hills, expect that a weaker inversion will allow
for stratus to give way to more hours of sunshine at the coast
compared to the first couple days of this week. /AAD&SEC
&&
.AVIATION...Skies have generally cleared back to the coast this
afternoon. Tonight the HREF CIG probabilities and the NAM model
soundings show the clouds returning quickly late this afternoon or
evening. This is expected to bring LIFR conditions. Tonight there is
not much to support 1/4 mile vis so have kept the forecast above
airport mins at KACV and KCEC, but confidence is low on this.
Stratus is not expected to make it into KUKI. Tuesday clearing skies
are expected by mid to late morning once again. Winds are expected
to remain less than 10 kt even along the coast Tuesday afternoon.
MKK
&&
.MARINE...Winds and seas remain light this afternoon. As of 2pm
winds are variable and less than 10 kt and seas are around 4 feet at
seconds. Tonight northerly winds will return and increase to around 5
to 15 kt. These will continue to increase through the day on Tuesday
peaking in the evening. The strongest winds will be in the northern
out waters and will be around 20 kt with gusts to 25kt. This will
generate steep waves of 5 to 7 feet over the outer waters.
Wednesday winds and seas are expected to diminish again as a weak
upper level shortwave approaches from the southwest. Winds will be
around 5 to 15 kt through the end of the work week. The strongest
winds are expected in the lee of the Cape Mendocino. Next weekend
winds may increase slightly across the area, although it at this
points they are expected to generally remain under 20 kt. MKK
&&
.FIRE WEATHER...A Red Flag Warning was hoisted this morning for fire
weather zones 283 and 204 for the period from noon to 10 PM. This is
mainly for N Trinity County and the Siskiyou portion of zone 204.
Model data this morning hinted at a bit more thunderstorm coverage
than previously indicated, and we felt it would be prudent. Storms
are still expected to be fairly wet and slow moving, but lightning
strikes around the periphery of the storm cores may produce some fire
starts, particularly on the drier southern boundary of the activity.
We've already seen one thunderstorm develop over the tip of the
Trinity horn, with other cumulus development noted over southern
Trinity County. Storms are more active E of the area, but outflows
from some of these storms may enhance activity later in the day.
A few thunderstorms are possible again Tuesday afternoon near the tip
of the Trinity horn, but much less activity is anticipated than
today. After Tuesday, temperatures will trend downward toward normal
with a deeper marine layer closer to the coast. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 10 PM this evening for CAZ204-283.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 1 PM Tuesday to 7 AM Wednesday
for PZZ470.
Small Craft Advisory from 7 PM Tuesday to 1 AM Wednesday
for PZZ475.
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jul 27, 2:09 PM PDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 209 PM PDT Mon Jul 27 2020 CAZ101-103-104-109-112-282115- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast-Southwestern Mendocino Interior- 209 PM PDT Mon Jul 27 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ106-110-111-113>115-282115- Southern Humboldt Interior-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake County-Southern Lake County- 209 PM PDT Mon Jul 27 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Hot afternoon temperatures are expected today, with highs reaching between 95 and 105 in interior valleys. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-105-107-108-282115- Del Norte Interior-Northern Humboldt Interior-Northern Trinity- Southern Trinity- 209 PM PDT Mon Jul 27 2020 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM THIS EVENING FOR PORTIONS OF THE AREA... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Red Flag Warning is currently in effect for portions of Trinity, extreme northeastern Humboldt, and extreme eastern Del Norte counties. Scattered thunderstorms are possible in northern Trinity County, with isolated thunderstorms possible across eastern Del Norte and extreme northeastern Humboldt Counties this afternoon and this evening. Fire starts are possible. Hot afternoon temperatures are expected today, with highs reaching between 95 and 105 in interior valleys. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant weather to the National Weather Service in Eureka. For further details please refer to NOAA Weather Radio or weather.gov/eureka. SEC
In the hours before
Special weather statement, Jul 27, 5:49 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
549 PM PDT Mon Jul 27 2020
CAZ107-108-280130-
Southern Trinity CA-Northern Trinity CA-
549 PM PDT Mon Jul 27 2020
...SPECIAL WEATHER STATEMENT...
At 545 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Douglas City, or 11 miles east of Hayfork, moving
northeast at 5 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Douglas City
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4055 12275 4056 12276 4054 12278 4051 12280
4051 12284 4050 12285 4049 12285 4048 12288
4047 12289 4053 12302 4064 12297 4062 12271
TIME...MOT...LOC 0045Z 286DEG 8KT 4055 12292The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:03 PM PDT | Special Weather Statement | EKA | Trinity | 12 min |
| Jul 27, 6:24 PM PDT | Special Weather Statement | EKA | Trinity | 36 min |
Nearby
Special Weather Statements in California, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.